Blood clots and Crohns

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

joy47
Regular Member


Date Joined Feb 2010
Total Posts : 75
   Posted 3/2/2010 9:53 PM (GMT -7)   
This is joy47, has anyone who has crohns been told that, people who have crohns there blood tends to clot more than the average healthy person? Therefore should be on a blood thinner low milligram. Ive been told that, and put on warfarin 1mg. No testing nessary.
 
*I gave your post a title so that it would get more attention*

Post Edited By Moderator (Nanners) : 3/3/2010 7:30:29 AM (GMT-7)


dodger84
Regular Member


Date Joined Jan 2008
Total Posts : 37
   Posted 3/2/2010 10:06 PM (GMT -7)   
I've heard it.  I've read some studies in a few journals as well.  Doctors don't all agree on this but there tends to be a slight overall increase in risk if you have IBD.  I'm one example - I had a clot in my knee (age 21), clots in my liver, and a clot in my brain/stroke (age 22).  I'm on strictly-monitored levels of warfarin indefinitely. 
 
I don't think warfarin is a drug for everybody.  It is a mess and can cause really serious bleeding complications and needs to be monitored very closely.  It interacts with everything you eat and almost all medications.  My dosage changes periodically - for a while I was on 3 or 4 mg per day and my blood was becomming dangerously thin.  I do not know why anybody would choose to be on warfarin without having experienced a clot or being diagnosed with a clotting disorder.

Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 3/3/2010 7:32 AM (GMT -7)   
I have never heard of a correlation between clots and Crohns. I had an issue with atrial fibrillation for a bit when I vomited and they briefly put me on Warfarin, but because the a fib only occurred when I vomited, which was not often, I had them take me off the blood thinners as I didn't feel they were really necessary. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Becky77
Veteran Member


Date Joined Dec 2005
Total Posts : 1768
   Posted 3/3/2010 9:02 AM (GMT -7)   
There IS a correlation, though it doesn't mean all people with Crohn's will have clots. People with Crohn's hypercoagulate....which means our blood clots a little faster than the average person. I had blood clots that went to my lungs about 6 months ago. I also have a friend who had the same thing happen to her (she also has crohn's).

I have to take warfarin for about a month more, then get tests done to make sure all the clots have resolved, and make sure I don't have any underlying clotting problems.

You could have tests done to make sure you don't have any blood disorders, but you can't be on blood thinners as that would alter the results. Once I'm off the warfarin I'll have those done to make sure there's nothing we've missed.

I will say though, that if you are on warfarin, you should get tested. Dosing on warfarin is individual. One mg for one person could do the same as 5mg for another person. It takes close monitoring to make sure you aren't taking too much, which as dodger said, cause serious complications. Who told you about going on it without monitoring? I would think that would be risky.
Becky

32 yr old female-dx with Crohn's in '97 after emergency resection and appendectomy, 2nd resection '05, Bilateral pulmonary emboli 10/09
Currently on Humira, Omeprazole, Effexor, Seroquel, Calcium, Vit D, Coumadin


vixen
Veteran Member


Date Joined Jan 2010
Total Posts : 794
   Posted 3/3/2010 10:27 AM (GMT -7)   
Vitamin E is really good for thinning the blood (without being a drug) but as it comes in capsule form I do not know if someone with crohns would be able to tolerate it (oil based) The other negative is usually if surgery is planned you have to stop taking it 3 weeks prior to op and I guess that some of you most likely have emergency operations as opposed to ones schedued 3 weeks in advance and if you suffer normally with bowel blood loss would you want to make the blood thinner?

joy47
Regular Member


Date Joined Feb 2010
Total Posts : 75
   Posted 3/3/2010 12:02 PM (GMT -7)   
this is joy47, thanks for the response on the blood thinning drug. I did have a clot in my right arm sometime ago when I was in the hospital for 7 days of testing. I have bad veins so I was blowing my I.V's left and right I wasnt in good shape at the time the result was a blood clot I was tested regular then until it was gone. That was about 8 years ago. Now since I was in the hospital again a flare up. The doctor said my count was fine. So I will just be careful. Again thanks everyone. :-)

MPaulineG
Regular Member


Date Joined Nov 2009
Total Posts : 26
   Posted 3/7/2010 8:57 PM (GMT -7)   
I see all the great dr's and they are the best!!! my hemetologist has put me on 325mg Asprin. It is good for Crohns. You should try it instead of having a prescription.

Post Edited By Moderator (Nanners) : 3/8/2010 7:15:23 AM (GMT-7)


Becky77
Veteran Member


Date Joined Dec 2005
Total Posts : 1768
   Posted 3/7/2010 10:59 PM (GMT -7)   
It would scare me to be on aspirin forever because both of my surgeries were emergency, and if I require surgery in the future, I would be worried that I'd bleed out.

I think it's all individual though. If you get obstructions, but don't lose blood due to your crohn's, maybe aspirin wouldn't be as much of a risk. If you tend to bleed a lot when your crohn's is active, it could make things so much worse!

MPauline-what did your doctors determine your clot was caused by? Where was your clot? Were you put on aspirin because of your clot history? They determined mine was from a combo of crohn's and birth control pills.
Becky

32 yr old female-dx with Crohn's in '97 after emergency resection and appendectomy, 2nd resection '05, Bilateral pulmonary emboli 10/09
Currently on Humira, Omeprazole, Effexor, Seroquel, Calcium, Vit D, Coumadin


joy47
Regular Member


Date Joined Feb 2010
Total Posts : 75
   Posted 3/8/2010 5:23 AM (GMT -7)   
my clot was in my rigfht arm it was from ivs blowing over and over.

MPaulineG
Regular Member


Date Joined Nov 2009
Total Posts : 26
   Posted 3/8/2010 6:41 AM (GMT -7)   
MPauline-what did your doctors determine your clot was caused by? Where was your clot? Were you put on aspirin because of your clot history? They determined mine was from a combo of crohn's and birth control pills.

My right thumb and index finger started to turn purple and numb about 3 weeks before I went to the ER. I had no idea what it was. My then physician said it was nothing. Then 3 weeks later, I went to the ER for severe anemia and blood loss. I had 2 bags of blood put in me and numerous iron infusions, along with a colonoscopy that he couldnt finish because I was so flared up inside. The determined I had a blood clot in my thumb. It was weird. The did what seemed like hundreds of tests. They took me off birth control forever now. And they did find a hole in my heart. They think that it might of came out of there. I later had to have a septal occluder implant put in my heart to close it. They did put me on asprin and plavix, but I am off the plavix now. So it could of been out of the hole in my heart, the severe anemia, or the birth control. We weren't sure from what so they fixed all 3 of those problems immediatley. and I got a new physician also. Hope this helps.

Post Edited By Moderator (Nanners) : 3/8/2010 7:15:53 AM (GMT-7)


joy47
Regular Member


Date Joined Feb 2010
Total Posts : 75
   Posted 3/8/2010 7:59 PM (GMT -7)   
my clot was due to the ivs. They would blow 3 times a day or better. It was due to all the electrolytes they were giving me and the antibiotics and pain medicine for 7days. where the clot was in the exact spot one of the ivs blew. Both arms were swelled up. I was discharged from the hospital left and my arm was hurting so we called my doctor she said go to the hospital it could be a clot .We were home by then (after traveling for 3 hrs.)So I went to a small hospital in town. The admitted me and I received heprin ,I believe its called, by shot like3 times a day. They did this ultrasould of my arm it was there.when i was finally released I had to take warfarin until it was gone. My blood was routinley checked.then it left. Birth control pills gave me some kind of clots I never could us them.They would just pop up on my legs my head . I quit using them.That was something with your thumb. Hope your doing okay.Thanks for your reply.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 11:00 AM (GMT -7)
There are a total of 2,732,123 posts in 300,996 threads.
View Active Threads


Who's Online
This forum has 151159 registered members. Please welcome our newest member, webers.
261 Guest(s), 15 Registered Member(s) are currently online.  Details
Krimpet 🍔, PeteZa, Wdan, Michael_T, Bucko, sararectenwald1, ChickNorris, lymedriven, pmm73, rockyfords, Jingles1234, Kmuth, joee, MollieMae, minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer